When Gabriella Campagna was diagnosed with Hashimoto’s, her doctor prescribed her Synthroid medication, a common synthetic thyroid hormone, and sent her on her way. Soon after, her mental health began completely breaking down, but nobody thought it was related to her Hashimoto’s thyroiditis treatment. Read on to learn how extreme side effects of Synthroid sent Campagna to a psychiatric hospital and how she eventually found more natural remedies for hypothyroidism.
When Campagna was in her early 20’s, she began experiencing fatigue, joint pain, and thinning hair, and she was constantly cold. She also started to feel depressed, something she’d never struggled with before. But she’d also just graduated from college and was struggling to get her dance career off the ground, so she chalked it up to just being in a low moment in her life.
She brought up her symptoms to her doctors, but none of them seemed to think it was much. Then, she accompanied her mom to the Pritikin Center, a sort of wellness spa, where she got various tests done. The results showed that her TSH (thyroid stimulating hormone) was 10.5, far outside the conventional healthcare system’s normal range of 0.5 to 5.0. She also had elevated levels of thyroid antibodies, indicating an autoimmune condition. Those two results together indicated that she had Hashimoto’s thyroiditis.
Pursuing Hashimoto’s Thyroiditis Treatment with Synthroid Medication — and Extreme Side Effects of Synthroid
After she got her diagnosis, Campagna got an appointment with a doctor considered one of the best in New York City. “I went in and for about 20 minutes, he barely looked at me. He looked at my numbers and said, ‘Okay, well, you should be on 50 mg of Synthroid,” she remembers. “He wrote my prescription and I went home.”
The Synthroid medication initially helped her feel better — her energy was back, and the other symptoms began to fade as well. But soon, she began to experience anxiety, heart palpitations, and manic behavior. Campagna felt much better, so she didn’t particularly mind the manic feeling, but her friends and family were concerned because she didn’t seem to be herself.
Her mother intuitively thought that the drug was the cause of Campagna’s shift in mental state, but multiple doctors told her it wasn’t related, that this type of change was not one of the side effects of Synthroid. Eventually Campagna went to a doctor who suggested that they could lower the dose of Synthroid medication from 50 to 25 mg, with the caveat that she was already on such a low dose it was unlikely to make any difference.
Immediately after her dosage was lowered, Campagna’s mental state plummeted. “I just went into this really low swing of major depression for about nine months,” she says. “I didn’t have a period that whole time. I gained 30 pounds. I never wanted to see friends. I didn’t see the point in anything. I quit my job.”
Still, her TSH levels were fine, so doctors kept telling her that there was nothing wrong with her thyroid, that she had a mental issue. “They kept saying to me, ‘Look, this has nothing to do with the thyroid. You’re probably bipolar. You need to see a psychiatrist,’” Campagna says.
Eventually she hit such a low point that she began to believe the doctors were right, that maybe she did have depression or bipolar disorder. She saw a psychiatrist who offered to prescribe her antidepressants, and she was tempted — nothing else she tried seemed to be working — but her parents pushed back. Her mother took her to Colombia, where she is from, to visit an endocrinologist there and see if she could get a new perspective. When Campagna told the doctor her symptoms, the doctor said it had to be connected to her thyroid issues, and recommended that she increase her dosage of Synthroid once again. She left Colombia with a prescription for 75 mg of Synthroid medication.
Within three weeks, after nine months of depression, Campagna had symptoms of full-on mania. “It was scary. I was aware it was scary,” she says. “You’re running on what feels like this incredible amount of energy. Your brain is moving really fast but there’s just no filter, and I wasn’t sleeping.” This went on for four months.
Bipolar Disorder — or Side Effects of Synthroid?
At this point, Campagna had seen seven endocrinologists and two psychiatrists among many other practitioners. The only one who had provided any benefit was an acupuncturist, who helped Campagna get her period back after just two sessions. “This should’ve already been a red flag — I need to move in [the direction of integrative medicine.] I knew that but I was so afraid to stop taking the Synthroid because of what had happened when they lowered the dose,” she says.
Campagna had been thoroughly convinced that she needed the Synthroid medication because of her thyroid condition. What she didn’t know was that it was completely wrong for her body, leading her to one of the most extreme (and also extremely rare) side effects of Synthroid: the drug was causing thyroid toxicity, which creates massive swings in her thyroid function. She was rapidly going from having a hyperactive thyroid to an underactive one in a way that manifests very similarly to bipolar disorder.
But now knowing this, and seeing how unstable her mental health had become, Campagna’s parents reluctantly sent her away to a psychiatric hospital in Connecticut. The doctors in there had no knowledge of her thyroid condition and weren’t communicating at all with her previous doctors. She knew that she was manic but she also knew that there was an underlying physical root cause — she didn’t have a mental illness.
After the hospital in Connecticut didn’t help, she was sent to a rehab center in Malibu. Her parents intended for it to be a place where she could rest, eat well, and undergo therapy — without drug intervention — but within her first week, staff told her she was being so disruptive in group therapy she’d have to take an antipsychotic to stay there. So she did. That night, she woke up having convulsive attacks so strong she thought she was in an earthquake.
The head of the rehab center told her parents that she needed to be in a high-security mental hospital, that it would be irresponsible not to send her. If they’d listened, Campagna believes she would have been put on massive sedatives to quell the mania, and likely needed to take steroids for the rest of her life. Thankfully, her parents still believed that there was something else going on, and they were determined to get to the bottom of it.
If you’re struggling to get to the root cause of an issue and aren’t getting satisfying answers from doctors, schedule a 1:1 call with Adrienne. Her holistic patient advocacy services can help you find the right practitioners and stick to a protocol to feel your best again.
Finding More Natural Remedies for Hypothyroidism
After leaving Malibu and returning to New York, the family ended up finding Dr. Michael E. Doyle, an integrative doctor in Connecticut. Unlike the doctors Campagna had seen before, he was open to the idea that her case might be different than those he’d seen before. “He’s open-minded,” she says. “He listens to patients’ symptoms and understands that it’s not just a number, that you can’t just prescribe a drug that might mask the situation.”
She told Dr. Doyle her story, and he immediately knew that everything she’d gone through was related to her thyroid and side effects of Synthroid. He also told her that similar things had happened to other people — about 0.1% of those who take Synthroid, to be precise. Because this instance of this toxic reaction is so rare, none of Campagna’s previous doctors had even considered it.
“I had fear put into me by my doctors and by my own experience that I needed Synthroid to survive,” she says. “In fact, it was what was making me sick.”
Dr. Doyle prescribed a new medication, called Armour, which is among the more natural remedies for hypothyroidism. Armour is made from desiccated animal thyroid glands, and it’s bioidentical to the human thyroid hormone that it’s replacing, which means there are little to no side effects. Synthroid medication, on the other hand, is not identical to what the human body creates — it acts in the same manner, but it’s not the same substance, so there are many long- and short-term side effects of Synthroid even for those who don’t have a toxic reaction.
Within a few weeks, Campagna felt immeasurably better. “I felt like finally, I was back. My head was back in my body in the way I had known it to be,” she says.
Today, Campagna finally feels like she’s in a stable place. Her Hashimoto’s thyroiditis treatment consists of the Armour in combination with other conscious lifestyle choices around diet, exercise, acupuncture, and complementary therapies like acupuncture. She emphasizes that there’s no one-size-fits-all solution for autoimmune conditions like Hashimoto’s and that it’s essential to work with a practitioner who looks at all of your symptoms as a whole and focuses on root-cause treatment. “You have to find someone who wants to look at you as a complex being,” she says. “Then, ultimately, you have to heal yourself.”
Have you ever had an extreme reaction to a common medication? Share your story in the comments below!
Watch the full interview with Gabrielle Campagna to hear her full story and what she learned from the experience, including how pharmaceutical kickbacks influence thyroid treatment, the serendipitous way she found the doctor who changed her life, how seasonal changes impact her dosage of Armour, what buying marijuana on Venice Beach had to do with her recovery, and much more.
The recovery story above is anecdotal and specific to this particular individual. Please note that this is not medical advice and that not all treatments and approaches mentioned will work for everyone.